Kansas, 2007

Tornado and Hail in Kansas, May 14, 2007

May 14, 2007 · NWS GLD · 10 events in 4 counties and zones

Severe thunderstorms developed across the Norton and Hill city areas south toward Oakley and Gove. Hail and a brief tornado developed during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed across the Norton and Hill city areas south toward Oakley and Gove. Hail and a brief tornado developed during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 2:36 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 14, 2:36 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT MON MAY 14 2007

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION
TONIGHT...HOW MUCH IT COOLS DOWN FOR TUESDAY...WARMING TREND THROUGH
THE END OF THE WEEK...AND LOW CHANCES OF PRECIPITATION TOWARD THE
END OF THE WEEK. SATELLITE SHOWING BROAD UPPER TROUGH OVER THE
EASTERN PACIFIC PUSHING UP A RIDGE BEHIND OUR INCOMING SYSTEM FROM
THE WEST. OTHERWISE...A PROGRESSIVE FLOW REMAINS FROM THE CENTRAL
PORTION OF THE COUNTRY INTO THE WESTERN ATLANTIC.

AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS HAD
THE SAME PROBLEM AS YESTERDAY. THEY WERE NOT AMPLIFIED ENOUGH WITH
THE WESTERN RIDGE. OVERALL THE UKMET DID THE BEST FOLLOWED BY THE
ECMWF/GFS. ALTHOUGH AT 18Z...MODELS DID HAVE A 700 MB CENTER OVER
NORTH CENTRAL COLORADO PER THE PLAN PROFILER NETWORK. GFS AND NAM
TENDED TO BE TOO WET AT 700 MB WITH THE UKMET CLOSER. AT LOW
LEVELS...THE NAM WAS CATCHING THE FRONT THE BEST OF THE LARGE SCALE
MODELS. THE RUC40 WAS DOING VERY WELL UP TO THE CURRENT TIME AND
WAS IN GOOD AGREEMENT WITH THE NAM.

AM VERY LEARY OF USING ANYTHING FROM GFS SINCE IT LOOKS TO BE
AFFECTED BY CONVECTIVE FEEDBACK THROUGH THE ENTIRE FORECAST. THE
ECMWF...NAM...AND UKMET LOOK TO BE DOING A BETTER JOB WITH THE
UPPER RIDGE. CONSIDERING THE WHERE THE BOUNDARY IS NOW WILL USE A
BLEND OF THE NAM/RUC/UKMET.

TONIGHT...MAJOR WRENCH HAS BEEN THROWN INTO THE FORECAST. RATHER
STRONG NORTHERN SYSTEM NEAR THE UNITED STATES AND CANADIAN BORDER HAS
PUSHED COLD FRONT THROUGH WAY AHEAD OF SCHEDULE. NAM WAS THE FASTEST
BUT IT WAS EVEN SLOW. IT HAS THE FRONT THROUGH MOST OF THE AREA BY
00Z. WOULD THINK THAT MAIN CHANCE OF PRECIPITATION AND SEVERE WEATHER
WOULD BE AHEAD OF THE FRONT. HOWEVER...GUIDANCE HAS HIGH POPS AND
DEVELOPS PRECIPITATION BEHIND THE FRONT.

THE MAIN LOWER LEVEL CONVERGENCE WILL BE OVER THE SOUTHEAST HALF
ROUGHLY ALONG AND SOUTH OF A LINE FROM CHEYENNE WELLS TO GOODLAND TO
MCK. THE RIGHT REAR QUADRANT OF THE JET DOES NOT COME INTO THE
FORECAST AREA UNTIL BETWEEN 06Z AND 12Z. EVEN THOUGH IT DID NOT
CATCH THE 700 MB CIRCULATION MENTIONED ABOVE...IT DOES HAVE A
REASONABLE LOCATION AT 00Z. WHERE IT PUTS ITS LIFT IS IN LINE WITH
THE LOW LEVEL BOUNDARY AS WELL. BELIEVE THE MAIN AREA OF
PRECIPITATION WILL BE SOUTH OF THE LINE MENTIONED ABOVE BASED ON
FRONTAL POSITION. MAY GET SOME OTHER PRECIPITATION BEHIND THE FRONT
AND MAY BE MORE RAIN SHOWERS AND NOT AS WIDESPREAD. SO TIERED THE
POPS LOWEST NORTHWEST TO HIGHEST SOUTHEAST. KEPT THE 06Z-12Z
FORECAST INTACT. BELIEVE HEAVY RAINFALL WILL BE THE MAIN THREAT DUE
TO STEERING FLOW BEING NOT VERY STRONG AND UPPER FLOW BEING PARALLEL
TO THE FRONT. HAVE BEEN DRY FOR A WHILE AND FFG VALUES ARE HIGHER.
AT THIS TIME WILL JUST MENTION HEAVY RAINFALL AND HAVE EVENING
SHIFT KEEP AN EYE ON IT.

TUESDAY...RIGHT REAR QUADRANT OF THE JET AFFECT THE SOUTHEAST HALF
TO TWO THIRDS OF THE AREA BETWEEN 12Z AND 18Z. HOWEVER...MAIN LOW
LEVEL FORCING BE SOUTH SO SHOULD JUST SEE CLOUDS WITH THIS.
DEPENDING ON WHERE THE RAINFALL IS...MAY SEE SOME STRATUS AND FOG IN
THE MORNING. WILL BRIEF EVENING AND OVERNIGHT SHIFTS ON THIS.
SURFACE RIDGING AND NORTH WINDS WILL MAKE FOR A MUCH COOLER DAY.
WILL GO NEAR GUIDANCE.

TUESDAY NIGHT/WEDNESDAY...SURFACE RIDGING AND LIGHT WINDS WILL MAKE
FOR A COOL NIGHT...ESPECIALLY IN THE EAST. RETURN FLOW OF COOL AIR
AND NEARBY SURFACE RIDGE WILL KEEP HIGH TEMPERATURES COOL.

WEDNESDAY NIGHT/THURSDAY...STRONG STORM SYSTEM OVER CENTRAL
CANADA WILL MOVE SOUTH INTO THE NORTH CENTRAL OF THE COUNTRY...
AND PUSH ANOTHER COOL SURGE INTO THE AREA. SO WILL KEEP
TEMPERATURES COOL TO SOUTHEAST WINDS AND PROXIMITY OF SURFACE
RIDGE.

FRIDAY AND SATURDAY...AGREE THAT THE ECMWF IS THE BEST WAY TO GO
DURING THIS TIME. IT HAS BEEN THE MOST CONSISTENT. HPC GUIDANCE
DOES KEEP THE UPPER RIDGE STRONGER THAN THE ECMWF...AND BASED ON THE
TROUGHS ON EITHER END OF THE COUNTRY...THAT LOOKS TO BETTER AS THE
ECMWF MAY EVEN BE BREAKING DOWN THE RIDGE TOO MUCH. HAVING SAID
THAT...THE ECMWF IS SHOWING A SURFACE TROUGH NEAR THE WESTERN PORTION
OF THE FORECAST AREA LATE IN THE DAY ON FRIDAY INTO FRIDAY NIGHT. THE
ECMWF ALSO BRINGS A WEAK UPPER TROUGH THROUGH FRIDAY NIGHT WITH SOME
MID LEVEL MOISTURE WITH IT. NOT SURE ABOUT LOW LEVEL MOISTURE RETURN
AS WELL. ALSO FLOW ALOFT IS WEAK AND WONDER HOW FAR EAST ANY
THUNDERSTORMS THAT DEVELOP WILL MOVE. SEE ENOUGH RIGHT NOW THAT I
WILL INSERT SLIGHT CHANCE IN COUNTIES ALONG THE KANSAS AND COLORADO
BORDER DURING THE NIGHT. NOT SURE HOW MUCH TEMPERATURES WILL WARM UP.
WILL HAVE THE RIDGING ALOFT BUT SURFACE WINDS WILL BE FROM A SOUTH TO
SOUTHEAST DIRECTION. MAX TEMPERATURE GUIDANCE HAS BEEN CONSISTENT THE
LAST TWO DAYS AND HAS NOT CHANGED MUCH SO SEE NO REASON TO DEVIATE
VERY FAR FROM IT VERY MUCH.

SUNDAY AND MONDAY...OPERATIONAL GFS AND ENSEMBLE MEMBERS ARE IN
DECENT AGREEMENT IN DEPICTING THE NEXT SYSTEM ENTERING THE PACIFIC NW
SUN MORNING WHILE THE UPPER RIDGE SLIDES OVER THE MISSISSIPPI VALLEY.
A SURFACE LOW IN ASSOCIATION TO THE UPPER SYSTEM WILL DROP INTO THE
AREA SUN NIGHT AND DRAG A FRONT THROUGH MON. WHILE THE UPPER
DYNAMICS APPEAR RATHER WEAK...INSERTED A SLIGHT CHANCE OF TSRA MON
DUE TO INCREASING SFC INSTABILITY. TEMPS WILL REMAIN WARM THROUGH
THE PERIOD WITH SFC SOUTHERLY FLOW AND 850 HPA TEMPS AROUND
20 DEG C.

THANKS TO ALL FOR COLLABORATION.

&&

.AVIATION...WINDS ACROSS THE WESTERN HALF HAVE SHIFTED TO THE NORTH
BEHIND THE COLD FRONT. THUNDERSTORMS COULD DEVELOP FIRST AT
KGLD...THEN SPREAD EAST TO KMCK...BY LATE AFTERNOON. UNDERNEATH THE
THUNDERSTORMS...MVFR AND POSSIBLY IFR CONDITIONS WILL BE PRESENT.
ONCE THE CONVECTION PASSES...VFR CONDITIONS WILL RETURN.  WITH NEW
PRECIPITATION...LOW STRATUS AND MVFR CONDITIONS MAY DEVELOP AROUND
12Z TOMORROW. OTHERWISE...KGLD AND KMCK WILL SEE VFR CONDITIONS
TOMORROW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER/CLK/SFJ
Hazardous weather outlook, May 14, 10:39 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON MAY 14 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON MAY 14 2007 /1139 AM CDT MON MAY 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE TRI-STATE AREA THIS AFTERNOON AND EARLY EVENING
AS A COLD FRONT CONTINUES TO PUSH ACROSS THE TRI STATE REGION.
DURING THE EVENING AND OVERNIGHT HOURS THESE THUNDERSTORMS COULD
ORGANIZE INTO A SQUALL LINE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE FOR LOCALLY
HEAVY RAINFALL WILL BE EAST OF A LINE EXTENDING FROM MCCOOK
NEBRASKA TO GOODLAND AND SHARON SPRINGS KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

DDT/SFJ

In the hours before

Special weather statement, May 14, 4:12 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT MON MAY 14 2007

KSZ004-142245-
NORTON-
512 PM CDT MON MAY 14 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 508 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR NEW ALMELO...OR 22 MILES SOUTHWEST OF NORTON...AND MOVING
NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 111 AND 126.

AEP
Special weather statement, May 14, 4:32 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT MON MAY 14 2007

KSZ004-142330-
NORTON-
532 PM CDT MON MAY 14 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 528 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE NEAR NEW ALMELO...OR
20 MILES SOUTHWEST OF NORTON...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Norton

When
May 14, 4:38 PM CST
Where
Norton County, 2 mi NW of New Almelo
Measured
0.75 in hail
Reported by
Public
Coordinates
39.620, -100.147

Hail, Norton

When
May 14, 5:09 PM CST
Where
Norton County, 4 mi W of Norton
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.830, -99.955

Hail, Norton

When
May 14, 5:17 PM CST to 5:52 PM CST
Where
Norton County, 2 mi W of Lenora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -100.037

Hail lasted 35 minutes. Size ranged from nickel to quarter diameter.

Tornado, Norton

When
May 14, 5:25 PM CST to 5:26 PM CST
Where
Norton County, 4 mi SW of Lenora
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
NWS Employee
Coordinates
39.559, -100.053

Brief tornado lasting under 1 minute. Over open fields. No known damage.

Hail, Norton

When
May 14, 5:38 PM CST
Where
Norton County, 2 mi W of Lenora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -100.037

Hail, Norton

When
May 14, 5:56 PM CST
Where
Norton County, 1 mi SE of Lenora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -99.987

Hail, Wichita

When
May 14, 6:08 PM CST to 6:09 PM CST
Where
Wichita County, Leoti
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.480, -101.350

Hail, Logan

When
May 14, 6:30 PM CST
Where
Logan County, 6 mi SW of Oakley
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.069, -100.929

Hail size estimated from a report that 1.25 diameter hailstones were found the following morning. Hail size was likely larger immediately following the storm.

Hail, Graham

When
May 14, 6:59 PM CST
Where
Graham County, 2 mi S of Penokee
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.321, -99.970

Hail, Logan

When
May 14, 7:53 PM CST
Where
Logan County, 4 mi W of Oakley
Measured
0.88 in hail
Reported by
Public
Coordinates
39.130, -100.924

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22622, 22624, 22627, 22646, 22628, 22630, 22633, 30884, 22634, 22635.